Alert archive / Minnesota / Beach Hazards Statements in 2018
Beach Hazards Statement 6, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Jun 14, 2018, 9:44 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at Jun 14, 2018, 10:00 AM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jun 14, 2018, 9:44 AM CDT (14:44 UTC)
- In effect from
- Jun 14, 2018, 10:00 AM CDT
- Expired
- Jun 14, 2018, 9:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 14:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 2.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1891 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
490 WHUS43 KDLH 141444 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 944 AM CDT Thu Jun 14 2018 MNZ037-WIZ001-150200- /O.NEW.KDLH.BH.S.0006.180614T1500Z-180615T0200Z/ Carlton/South St. Louis-Douglas- 944 AM CDT Thu Jun 14 2018 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM CDT THIS EVENING... The National Weather Service in Duluth has issued a Beach Hazards Statement, which is in effect until 9 PM CDT this evening. * LOCATIONS...Park Point Beach and Wisconsin Point. * TIMING... * DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * HIGH WAVE ACTION...Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots in sandbars... near shoreline structures such as peninsulas or breakwalls...and near river mouths. For additional safety information and precautions...please visit www.weather.gov/Duluth && $$ WL
1 follow-up statement
449 WHUS43 KDLH 150209 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 909 PM CDT Thu Jun 14 2018 MNZ037-WIZ001-150315- /O.EXP.KDLH.BH.S.0006.000000T0000Z-180615T0200Z/ Carlton/South St. Louis-Douglas- 909 PM CDT Thu Jun 14 2018 ...BEACH HAZARDS STATEMENT HAS EXPIRED... The Beach Hazards statement has been allowed to expire. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 14, 6:43 AM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Jun 14, 6:43 AM CDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Duluth MN 643 AM CDT Thu Jun 14 2018 .UPDATE... Issued at 528 AM CDT Thu Jun 14 2018 Minor update to add some sprinkles for the very light band of rain associated with the elevated warm frontal boundary moving north into the region. Anticipate this line of precipitation will dissipate over the next few hours. && .SHORT TERM...(Today through Friday) Issued at 328 AM CDT Thu Jun 14 2018 A warm front builds into the Upper Midwest today kicking off what looks to be a five-day stretch of warm and stormy weather. On the synoptic scale a a surface high pressure over the Midwest is building eastward as the mid-level longwave ridge axis associated with surface high is centered over Minnesota this morning. To the west, a mid/upper level longwave trough is entering the Pacific Northwest and northern Rockies today causing a surface low to develop over the northern High Plains. At low levels southerly flow will advect warmer air into the Upper Midwest as a warm front tracks towards the Northland. Ahead of the warm front, southeast winds will increase with gusts to 20-30 mph expected across much of central and east-central Minnesota. Close to Lake Superior winds will be more easterly resulting in a cooler lake breeze keeping highs in the 60s along the lakeshore, but otherwise highs today will be near 80 inland. Tonight a round of showers and storms will be possible with the potential to produce heavy rainfall rates, though in general the movement of the showers/storms should be progressive enough to preclude a flooding risk outside of localized minor flooding. (However, this round of rainfall will be critical in determining areas that could experience flooding in future rounds of rainfall over the weekend as soils become saturated.) There still remains uncertainty as to just how convection will evolve overnight, but it may start out with isolated to scattered convection at the leading edge of the warm front across east-central Minnesota into adjacent areas of northwest Wisconsin, with strong support from the GFS, GEFS, and SREF, while most convection-allowing guidance remains far too capped for any convection to develop along the warm front in the late afternoon hours. Then later (after midnight), confidence is much higher in a convective complex developing in eastern North Dakota and southern Manitoba tracking east and growing upscale as it enters north-central Minnesota due to an impressive 40-50 knot low level jet ahead of the warm front supporting what may be a bowing line of storms producing strong winds. Heavy rain rates are likely due to precipitable water values in excess of 1.50", but again storm motions should be quick enough to preclude a widespread flash flood risk with this round of storms. Storms will linger into Friday morning across northwest Wisconsin, then there may be a break in the storms during the day Friday. The warm front will remain draped across the Northland in a northwest to southeast orientation, from around Lake of the Woods southeast to Lake Mille Lacs, though this may shift further northeast during the day Friday as southerly flow continues to advect warmer air and increased moisture into the Northland. Highs on Friday will reach the mid 80s for parts of east-central Minnesota, otherwise in the upper 70s to near 80, except cooler along the north shore. Dew points will be on the rise, with values in the 60s to near 70 away from Lake Superior - uncomfortable for those spending time outdoors. A lake breeze should develop in the southeasterly flow at low levels around Lake Superior, which should keep much of the Twin Ports and all of the north shore a bit cooler and not as humid through the day Friday. .LONG TERM...(Friday night through Wednesday) Issued at 328 AM CDT Thu Jun 14 2018 Upper level ridging that was over the forecast area moves east Friday night in response to closed upper lows in north central Canada and over the West Coast. This pattern varies little through Saturday. Pieces of vorticity will eject out ahead of the West Coast low into the region late Friday night and Saturday. A warm and humid southwest flow will be in place with 850mb temps in the upper teens to lower 20s celsius. 700mb temps are also on the warm side, with much of the area capped off due to those temps being above 10C. Models are trying to force some large QPF amounts over the area in response to some convective/gridscale feedback aloft. These high amounts are underneath the capping inversion and will have a difficult time of being realized. The cap is weakest along the international border and this area will be favored for being affected by any convective cluster that forms in the Dakotas and moves east into northern Minnesota. Any storms will be elevated in nature with the stronger storms capable of some hail and gusty winds. The upper ridging begins to retrograde back to the west a bit Saturday night as additional vort maxes are ejected ahead of the West Coast low, which is transitioning to a long wave trof. A baroclinic zone bisects the northern forecast area from the south. The very warm/hot mid level temps remain along and south of the zone, and a bit cooler temps north. Used a blend which still placed higher pops along and south of the baroclinic zone, lower pops to the north. Sunday night finds a stronger, positively tilted upper trof pushing through Canada and forcing the upper ridge well east of the region. The baroclinic zone is moved south which allows a surface low to move along and north of the zone through the forecast area. Storms will cover the area with some heavy rain. The capping inversion will remain south of the baroclinic zone and may prevent copious amounts of rain, but cooler to the north which should allow for an MCS to move through the area. On Monday, the upper trof in Canada drops south into northern Minnesota and pushes what is left of an MCS south and east of the rejoin by Monday afternoon. Drier air begins to filter in from the north as high pressure arrives and covers much of the area through Thursday, while the upper trof departs. The hot and humid airmass Saturday and Sunday, combined with max temps in the mid to upper 80s, will lead to high heat indices from Pine county east through northwest Wisconsin. This will be well inland from Lake Superior, or south of Highway 77. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 643 AM CDT Thu Jun 14 2018 VFR at the start of the forecast with high pressure nearby. Some mid clouds were moving through the area ahead of an elevated warm front. In the evening, look for showers and thunderstorms to develop near the terminals and be in the vicinity through the end of the forecast with cigs into the MVFR range. Isold IFR is possible near the more robust activity. Gusty surface winds are expected at most spots in the afternoon, and should diminish near sunset. Ahead of the rain, LLWS will affect all terminals but HYR, as a low level jet moves from south to north overnight. && .PRELIMINARY POINT TEMPS/POPS... DLH 76 56 74 60 / 10 80 80 30 INL 82 61 78 60 / 10 70 40 20 BRD 80 65 85 66 / 10 60 50 30 HYR 81 61 81 67 / 10 80 80 30 ASX 77 55 76 59 / 10 80 80 40 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && UPDATE...JJM SHORT TERM...JJM LONG TERM...GSF AVIATION...GSF
Hazardous weather outlook, Jun 14, 3:45 AM CDT, 5 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 345 AM CDT Thu Jun 14 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-150845- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 345 AM CDT Thu Jun 14 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Strong to possibly severe thunderstorms are expected late tonight across the Northland. Storms are expected to track from west to east across northern Minnesota after midnight, moving into northwest Wisconsin early Friday morning. The strongest storms will be capable of producing strong winds and very heavy rainfall rates. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Several rounds of thunderstorms, some strong, are forecast Friday night, with some severe possible through Saturday night. Heavy rainfall is possible, which may result in some localized flooding. Thunderstorms return Sunday night into Monday. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters may be needed tonight, especially after midnight. LSZ121-140>148-150845- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 345 AM CDT Thu Jun 14 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Strong to severe thunderstorms are expected across western Lake Superior late tonight into early Friday morning. Storms may produce strong winds and very heavy rainfall rates. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Several rounds of thunderstorms are forecast from Friday night through Saturday night, and again Sunday night through Monday morning. GSF/JJM More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Nearby
Beach Hazards Statements in Minnesota, 2018Beach Hazards Statements in Wisconsin, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.